Guaranteed lower eigenvalue bounds for the biharmonic equation

C. Carstensen, D. Gallistl

Research output: Contribution to journalArticleAcademicpeer-review

48 Citations (Scopus)

Abstract

The computation of lower eigenvalue bounds for the biharmonic operator in the buckling of plates is vital for the safety assessment in structural mechanics and highly on demand for the separation of eigenvalues for the plate’s vibrations. This paper shows that the eigenvalue provided by the nonconforming Morley finite element analysis, which is perhaps a lower eigenvalue bound for the biharmonic eigenvalue in the asymptotic sense, is not always a lower bound. A fully-explicit error analysis of the Morley interpolation operator with all the multiplicative constants enables a computable guaranteed lower eigenvalue bound. This paper provides numerical computations of those lower eigenvalue bounds and studies applications for the vibration and the stability of a biharmonic plate with different lower-order terms.
Original languageEnglish
Pages (from-to)33-51
Number of pages19
JournalNumerische Mathematik
Volume126
Issue number1
DOIs
Publication statusPublished - 2014
Externally publishedYes

Fingerprint

Dive into the research topics of 'Guaranteed lower eigenvalue bounds for the biharmonic equation'. Together they form a unique fingerprint.

Cite this